Illinois, 2022Flash Flood in Illinois, August 4, 2022
August 4, 2022 · NWS PAH · 1 event in 1 county or zone
A small but nearly stationary cluster of thunderstorms occurred ahead of a cold front extending from Lake Michigan down across central Missouri. Flash flooding occurred under this stationary cluster of storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small but nearly stationary cluster of thunderstorms occurred ahead of a cold front extending from Lake Michigan down across central Missouri. Flash flooding occurred under this stationary cluster of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 9:22 AM CST, 35 minutes earlier.
Area forecast discussion, Aug 4, 9:22 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1022 AM CDT Thu Aug 4 2022
.MESOSCALE DISCUSSION...
Issued at 1022 AM CDT Thu Aug 4 2022
Convection has really picked up across southern Illinois at the
point of diffluence ahead of a clearly identified MCV. Its
presence shows up best in an extended loop of Radar and via the
VWP's 700mb winds. The RAP has a pretty good handle on this and we
will follow its lead through the rest of the day.
RAP PW's are at or above 2.2 inches in this corridor from SEMO
into southern Illinois. So while widespread flooding issues are
not expected. We may see localized flooding in a few places if the
convection can remain persistent. It is robust enough for concern
given lightning trends.
In regards to the Marginal Risk across west Kentucky... Mid level
lapse rates below 6 combined with increasing mid level moisture
and diminishing DCAPE means the chance for strong wind gusts will
be diminishing with time despite some heating over west KY.
MLCAPE is probably a better indicator with values near 1000 j/kg
for convective potential. It's something to monitor. But for now,
the concern is low.
&&
.UPDATE...
Issued at 752 AM CDT Thu Aug 4 2022
Updated aviation discussion.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 215 AM CDT Thu Aug 4 2022
Mid level height falls will continue to occur early this morning,
associated with shortwave energy moving through the PAH forecast
area and impinging on the expansive ridge over roughly the
southern half of the CONUS. This, fueled by a high precipitable
water atmosphere, will continue to produce copius shower and tstm
activity across parts of southern IL, southeastern MO, and
eventually westernmost KY early this morning. Heavy rainfall rates
will be common with this activity. A flood watch continues through
14Z for the MO Ozark Foothills region where the QPF is highest.
After daybreak, the models suggested somewhat of a rebound of
heights will begin, but there are indications in the high-res and
even the synoptic models that some semblance of an eastward-moving
MCV may develop across our region later in the day. This should
have the effect of encouraging the shower and tstm activity and
cloudiness to linger a bit longer, into tonight, even over
southwestern IL. A strong storm or two cannot be ruled out,
especially over western KY/southwestern IN. Wind will be the main
hazard. Meanwhile, a weak surface cold front is progged to
dissipate before it gets here.
The moist and unstable conditions will still be in place on Fri,
so shower and tstm activity is expected to continue before the
coverage drops off during the nighttime hours. As southwesterly to
southerly low level winds sustain the moisture influx, Sat will be
quite similar to Fri, with perhaps a bit less coverage of
activity and cloudiness. Locally heavy rain will remain possible.
Sat night may end up being rain-free.
After highs in the lower to middle 80s today, a gradual upward
trend in the afternoon highs can be expected through the short
term, ending up in the upper 80s to about 90 by Sat. Some heat
indices may reach 100 western parts of the region.
.LONG TERM...(Sunday through Wednesday)
Issued at 215 AM CDT Thu Aug 4 2022
The main focus in the long term portion of the forecast is the
heightened potential for showers and thunderstorms with the passage
of our next frontal boundary during the first half of next week.
Forecast confidence is about average, mainly hampered by differences
among the models in timing the frontal passage through the area.
Hot and humid conditions will remain in place at the start of the
new week. While mainly dry conditions are expected Sunday into
Monday, a weakness in the upper level high over the eastern U.S.
will keep the potential for isolated to widely scattered showers and
thunderstorms in the forecast both Sunday and Monday, focused mainly
during the peak heating of the day. Highs both Sunday and Monday are
projected near 90 degrees. With dew points in the lower to middle
70s, peak afternoon heat index readings of around 100 are expected
both afternoons.
By late Monday afternoon, Monday night, and Tuesday, the upper level
ridge is forecast to retrograde back into the western U.S. as an
upper level trough develops over the eastern U.S. Shortwave energy
traversing through that trough will encourage the approach and
passage of a frontal boundary, which will yield an uptick in the
coverage of showers and thunderstorms across the region. While
models, the ECMWF in particular, haven't exactly been on the same
page with respect to timing, model consensus is for a peak in rain
chances Monday night and Tuesday. Rain chances should gradually taper
off from northwest to southeast Tuesday night and Wednesday as the
frontal boundary shifts southeast of the area.
The current forecast lingers small rain chances across all or part
of the area into Wednesday and Thursday to account for the recent
model uncertainty. However, if the 00Z models are any indication,
much of Wednesday and Thursday may end up dry. The increase in sky
cover and rain chances on Tuesday will result in cooler temperatures
as highs remain in the 80s. Cooler and drier air behind the front
should keep highs in the 80s on Wednesday as lows drop back into the
60s by Wednesday night.
&&
.AVIATION...
Issued at 752 AM CDT Thu Aug 4 2022
Other than a few pesky brief IFR cigs that may pop up this morning
in the widespread stratiform rain, cigs are forecast to remain at
least MVFR this morning, improving to VFR in the afternoon if not
there already. Vsbys should stay VFR overall, even in the rain.
However, later this afternoon, there may be some redevelopment of
shower and tstm activity, primarily in the Evansville Tri-State
region. This activity could result in brief vsby reductions. Outside
of tstms, winds will generally be out of the south or southwest at
10 mph.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
MESOSCALE...CN
SHORT TERM...DB
LONG TERM...RJP
AVIATION...DB
Hazardous weather outlook, Aug 4, 3:46 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
446 AM CDT Thu Aug 4 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
446 AM CDT Thu Aug 4 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.
.DAY ONE...Today and Tonight
Thunderstorm activity will be common across the region, and heavy
rainfall will be a concern mainly this morning, especially along
and west of the Mississippi River. A Flood Watch is in effect
through mid-morning for part of southeastern Missouri.
There is a marginal risk of severe thunderstorms across western
Kentucky and southwestern Indiana today, mainly in the heat of the
day. High winds will be the main hazard with stronger storms.
Minor flooding will continue along the Little Wabash River at
Carmi.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms will continue Friday and
Saturday, primarily during the daylight hours. Lightning and
locally heavy rain should be the primary hazards.
Isolated to scattered thunderstorms remain possible from Sunday
through Wednesday, with a peak in coverage anticipated late Monday
into Tuesday. Lightning and locally heavy rain should be the primary
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but reports of heavy rain
will be appreciated.
Flash Flood, Williamson
- When
- August 4, 9:57 AM CST to 1:30 PM CST
- Where
- Williamson County, Marion to 2.01 mi ESE of Marion
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930
There were numerous reports of street flooding in Marion. Significant street flooding occurred across the city of Johnston City, where over four inches of rain fell from midnight to late morning. Poor Farm Road was washed out north of Johnston City, leaving a trench large enough to swallow a car. On the north side of Marion, fire and rescue crews assisted residents of a flooded trailer park. The park was entirely flooded, and some residents were advised to remain indoors. Main Street on the east side of the Marion square was nearly impassable. A Marion day care center was evacuated due to flooding. Several inches of water were in the classrooms and hallway. A Cocorahs observer at Marion measured 5.63 inches in a 48-hour period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in District of Columbia, August 4, 20223 deaths · $2,000 · 2 events
- Damaging Winds and Lightning Strikes in Maryland, August 4, 20221 death · $369,000 · 61 kt wind · 32 events
- Heat in Nevada, August 4, 20221 death · 1 event
- Wildfire and Astronomical Low Tide in Washington, August 4 to 6, 2022$1.9 million · 2 events
- Tornado in Maryland, August 4, 20221 injured · $250,000 · EF1 · 1 event
- Wildfire in Washington, August 4 to 7, 20221 injured · $240,000 · 1 event
- Hail and Damaging Winds in Virginia, August 4, 2022$97,000 · 1 in hail · 18 events
- Flash Flood and Damaging Wind in Missouri, August 4, 2022$100,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 4, 2022$76,000 · 65 kt wind · 3 events
- Damaging Winds in New York, August 4, 2022$39,000 · 50 kt wind · 14 events
- Flash Flooding in New Mexico, August 4, 2022$65,000 · 2 events
- Flash Flooding and Lightning Strike in Arizona, August 4, 2022$41,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049293.